Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 47, NWS Twin Cities, MN

July 13, 2023Le Sueur County, Nicollet County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 13, 2023, 6:26 PM CDT for Le Sueur County, Nicollet County, Minnesota. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2023, 6:26 PM CDT (23:26 UTC)
Expired
Jul 13, 2023, 7:00 PM CDT
In force
34 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Le Sueur County, MN, Nicollet County, MN

The radar

The Minneapolis radar (KMPX), 72 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:30 PM CDTHAIL 1.752 W New Sweden, MNLate LSR - CoCoRaHS observer measured golf ball sized hail 2 miles W of New Sweden, MN. Time estimated using radar.
Jul 13, 6:35 PM CDTHAIL 1.253 W New Sweden, MNReport from mPING: Half Dollar (1.25 in.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 5:22 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

286 
WUUS53 KMPX 132326
SVRMPX
MNC079-103-140000-
/O.NEW.KMPX.SV.W.0047.230713T2326Z-230714T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
626 PM CDT Thu Jul 13 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  West central Le Sueur County in south central Minnesota...
  Northeastern Nicollet County in south central Minnesota...

* Until 700 PM CDT.

* At 625 PM CDT, a severe thunderstorm was located 7 miles north of
  Nicollet, or 15 miles east of New Ulm, moving southeast at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  St. Peter around 640 PM CDT.
  North Mankato and Kasota around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4441 9438 4446 9432 4446 9413 4439 9382
      4424 9401 4420 9403 4419 9402
TIME...MOT...LOC 2325Z 302DEG 34KT 4438 9416 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dye
1 follow-up statement
036 
WWUS53 KMPX 132342
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
642 PM CDT Thu Jul 13 2023

MNC079-132351-
/O.CAN.KMPX.SV.W.0047.000000T0000Z-230714T0000Z/
Le Sueur MN-
642 PM CDT Thu Jul 13 2023

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LE SUEUR COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Minnesota.

LAT...LON 4436 9424 4441 9413 4436 9394 4434 9393
      4431 9396 4426 9403 4425 9401 4424 9403
      4423 9401 4420 9404
TIME...MOT...LOC 2341Z 308DEG 32KT 4428 9400 

$$

MNC103-140000-
/O.CON.KMPX.SV.W.0047.000000T0000Z-230714T0000Z/
Nicollet MN-
642 PM CDT Thu Jul 13 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN NICOLLET COUNTY...

At 641 PM CDT, a severe thunderstorm was located over Kasota, or 8
miles north of Mankato, moving southeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Nicollet County, including the following locations...
Oshawa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4436 9424 4441 9413 4436 9394 4434 9393
      4431 9396 4426 9403 4425 9401 4424 9403
      4423 9401 4420 9404
TIME...MOT...LOC 2341Z 308DEG 32KT 4428 9400 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dye

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:38 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 13, 3:38 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Thu Jul 13 2023

.DISCUSSION...(This evening through Thursday)
Issued at 336 PM CDT Thu Jul 13 2023

KEY MESSAGES:

- Warmer, above-normal temperatures through Saturday, cooler to
  start next week, then warmer again mid-to-late next week.

- Scattered showers and thunderstorms through Friday with potential
  for a few strong to severe thunderstorms today into this evening.

- No beneficial widespread precipitation forecast over the next
  week.

- A return of Canadian wildfire haze/smoke to the area Friday into
  the weekend.

TODAY... Current radar imagery reveals a cluster of thunderstorms
along and south of I-90. A few sites in N IA have reported 40+ kt
gusts associated with the TS clusters. This initiation is running a
few hours earlier than what guidance had so the assumption is we'll
continue to see additional development over SW MN with an agitated
CU field present on visible imagery. Temperatures have warmed into
the mid to upper 80s across the region with dew points in the mid to
upper 60s across W and S MN where the better low level moisture
plume is present. Further north, diurnal mixing has lowered the dew
points across the Twin Cities and portions of central MN. This
should limit TS potential until later in the afternoon/evening
hours. The culprit for scattered TS in the Twin Cities can be
tracked back to NW MN where an area of showers and storms has
developed over the past hour or two. Forecast soundings indicate 30
to 40kts of shear with plenty of instability but the lack of
significant low level forcing should be the limiting factor for
today's potential. If outflow boundaries begin to get into play we
could see locally enhanced TS potential. The SPC SWO maintained a
slight risk across S MN into the Twin Cities. Main severe hazard
will be the potential for damaging winds and large hail with any
strong to severe storms that.

TONIGHT through THURSDAY... Precip chances will gradually shift
southeast overnight. The best chances for rain will be S MN, W MN,
and W WI but we're not expecting any widespread beneficial rain with
this event. Any rainfall received from storms today/tonight will not
make an improvement with the ongoing drought and the hit-and-miss
nature of storms will mean most areas will receive little to no rain
while others receive highly localized heavy rain. Low stratus or
patchy dense fog could develop outside of the Twin Cities late
tonight. Forecast dew point depressions will be near-zero for a few
hours before sunrise Friday morning.

The other concern is the return of Canadian wildfire smoke to the
region Friday into Saturday. Guidance brings in a dense swath of
smoke arriving from the northwest and encompassing much of Minnesota
into western Wisconsin on Friday. An Air Quality Alert was issued by
the MPCA for the entire state to address degraded air quality
associated with the wildfire smoke. This would also bring a return
of hazy sky/visibility conditions that go along with wildfire smoke.
I've opted to continue with Haze to the gridded/text products but
should model continuity provide higher confidence, explicit Smoke
mention along with reduced visibilities may also needed to be added
to the forecast.

Friday will bring another chance for scattered showers and storms
across the Upper MS valley that will be diurnally driven. A cold
front will move through on Saturday which will bring cooler-than-
normal temperatures for the second half of the weekend into early
next week. A few rain showers may occur over our WI counties
Saturday afternoon as another embedded sfc trough pivots thru the
upper low over east-central Canada. However, precipitation chances
dry up as the weekend progresses as the low drops south into the
Upper Great Lakes this weekend. This will bring drier, continental
polar airmass into our region, which should greatly decrease any low
level moisture necessary for precipitation. With already relatively
dry mid-levels we will remain dry through the middle of next week.
Temperatures will rebound toward the end of the forecast period with
highs back into the mid 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1223 PM CDT Thu Jul 13 2023

Some MVFR cigs remain over western WI with isol SHRA just outside of
our WI sites. VFR conditions will prevail from this afternoon
through tonight. The primary forecast concern is the potential precip
chances/timing. Scattered SHRA/TSRA from late this afternoon through
tonight but forecast confidence remains low with timing/placement.
Best timing of precip looks to be after 00z this evening across
central MN and after 02/03z E MN and W WI so have opted to not
mention precip at this point and let CAMs come into better agreement
on the timing/placement of such activity before adding it into the
TAFs. Another concern for Friday AM is the potential for patchy low
stratus/BR development with dew point depressions near 0. Finally,
Friday afternoon will see the return of Canadian wildfire smoke but
I've opted to keep HZ out from non-MSP sites for now.

KMSP... VFR this afternoon with SCT diurnal CU with southwesterly
winds gusting up to 20kts. Primary concern is later this evening with
potential for -SHRA and TS to move across the site. Given the low
confidence with this event, introduced only a PROB30 for TSRA. Fog is
possible to develop early tomorrow morning but confidence lacked
with inclusion in the TAF at this time.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind W 10-15 kts.
SUN...VFR. Wind W 15G30 kts.
MON...VFR. Wind NW 15G30 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...BPH
AVIATION...BPH/RMD
Hazardous weather outlook, Jul 13, 2:44 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
244 PM CDT Thu Jul 13 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
244 PM CDT Thu Jul 13 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms will develop across S and W MN this
afternoon. A few storms over central through southern Minnesota
may be strong to severe, potentially producing damaging winds or
large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Canadian wildfire smoke will return to the region Friday and
lasting into the weekend. There is an Air Quality Alert on Friday
for the entire state of Minnesota due to degraded air quality.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon into
tonight.

In the hours before

Special weather statement, Jul 13, 5:55 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
555 PM CDT Thu Jul 13 2023

MNZ048-049-057-132330-
Kandiyohi MN-Stearns MN-Pope MN-
555 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southeastern Pope,
southwestern Stearns and northeastern Kandiyohi Counties through 630
PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belgrade, or 24 miles north of Willmar, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Belgrade around 600 PM CDT.

Other locations in the path of this storm include Paynesville.

This includes U.S. Highway 71 between mile markers 142 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Minnesota.

&&

LAT...LON 4544 9522 4561 9518 4550 9459 4531 9479
TIME...MOT...LOC 2255Z 295DEG 32KT 4548 9504

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BPH
Special weather statement, Jul 13, 6:11 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
611 PM CDT Thu Jul 13 2023

MNZ041-042-132345-
Douglas MN-Todd MN-
611 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northeastern Douglas
and southwestern Todd Counties through 645 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carlos, or 9 miles northeast of Alexandria, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Long Prairie and Browerville.

This includes U.S. Highway 71 between mile markers 181 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Minnesota.

&&

LAT...LON 4594 9535 4606 9535 4611 9481 4589 9484
TIME...MOT...LOC 2311Z 264DEG 38KT 4601 9524

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BPH
Local storm report, Jul 13, 6:13 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
613 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     Hail             3 N Waldorf             43.98N 93.70W
07/13/2023  E1.00 inch       Waseca             MN   Trained Spotter

            Dime to quarter size hail.

&&

JRB
Special weather statement, Jul 13, 6:15 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
615 PM CDT Thu Jul 13 2023

MNZ057-058-065-066-132345-
McLeod MN-Kandiyohi MN-Renville MN-Meeker MN-
615 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southern Meeker,
northwestern McLeod, southeastern Kandiyohi and northeastern Renville
Counties through 645 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cosmos, or 18 miles southeast of Willmar, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cosmos around 620 PM CDT.

Other locations in the path of this storm include Hutchinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Minnesota.

&&

LAT...LON 4488 9492 4503 9487 4500 9428 4476 9439
TIME...MOT...LOC 2315Z 278DEG 41KT 4493 9478

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BPH
Local storm report, Jul 13, 6:18 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
618 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Hail             Belgrade                45.46N 95.01W
07/13/2023  E1.75 inch       Stearns            MN   Fire Dept/Rescue

&&

JRB
Special weather statement, Jul 13, 6:24 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
624 PM CDT Thu Jul 13 2023

WIZ027-028-140000-
Chippewa WI-Eau Claire WI-
624 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southeastern
Chippewa and northeastern Eau Claire Counties through 700 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cadott, or 19 miles northeast of Eau Claire, moving southeast at 25
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Boyd around 635 PM CDT.

Other locations in the path of this storm include Stanley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4492 9126 4504 9117 4499 9092 4488 9092
      4475 9093
TIME...MOT...LOC 2324Z 297DEG 21KT 4495 9114

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:27 PM CDTSpecial Weather StatementMPXFreeborn33 min
Jul 13, 3:30 PM CDTSpecial Weather StatementMPXFreeborn15 min
Jul 13, 4:03 PM CDTSpecial Weather StatementMPXFaribault27 min
Jul 13, 5:36 PM CDTSevere Thunderstorm WarningMPXChippewa, Redwood, Renville28 min
Jul 13, 5:37 PM CDTSevere Thunderstorm WarningMPXNicollet, Renville, Sibley23 min
Jul 13, 5:48 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca27 min
Jul 13, 5:50 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Renville25 min
Jul 13, 5:55 PM CDTSpecial Weather StatementMPXStearns35 min
Jul 13, 6:01 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Pope, Stearns44 min
Jul 13, 6:03 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley27 min
Jul 13, 6:11 PM CDTSpecial Weather StatementMPXTodd34 min
Jul 13, 6:11 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca34 min
Jul 13, 6:15 PM CDTSpecial Weather StatementMPXMeeker30 min
Jul 13, 6:29 PM CDTSpecial Weather StatementMPXStearns31 min
Jul 13, 6:33 PM CDTSevere Thunderstorm WarningMPXStearns43 min
Jul 13, 6:39 PM CDTSevere Thunderstorm WarningMPXFreeborn36 min
Jul 13, 6:43 PM CDTSpecial Weather StatementMPXMeeker47 min
Jul 13, 6:45 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca45 min
Jul 13, 6:46 PM CDTSpecial Weather StatementMPXPope44 min
Jul 13, 6:51 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet39 min
Jul 13, 6:57 PM CDTSevere Thunderstorm WarningMPXMeeker, Wright48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.